by Neil Bauman, Ph.D.

A wife explained:

Your article about ototoxicity was most interesting. My husband has suffered from extreme tinnitus for about four years. He acquired a sinus infection and was prescribed Biaxin. After about two to three days, his personality began to change, and severe tinnitus started and has never stopped. He lost much of his hearing (he did have hearing loss before this). I called Abbott Laboratories when this happened and the lady I talked with said he had suffered the rare side effects of Biaxin. Please shed some light on this if you can.

Biaxin (Clarithromycin) is one of the drugs in the class of drugs called Macrolide antibiotics. In addition to Clarithromycin, other Macrolide antibiotics include Azithromycin (Zithromax), Erythromycin and Dirithromycin. All Macrolides are ototoxic to some extent and can indeed cause hearing loss.

I don’t know what they call “rare”–but about 1 person out of every 100 that takes Clarithromycin ends up with some hearing loss. Furthermore, 1 person in 50 that takes Clarithromycin gets tinnitus. In addition, Clarithromycin can also cause such ototoxic side effects as dizziness and vertigo.

To put these figures into perspective, if, for example, only 1 million people take Clarithromycin every year here in the USA (and this figure may even be low), that would mean that 10,000 people lose their hearing and 20,000 end up with tinnitus every year. As you can see, your husband certainly isn’t alone! I fail to see how they can call these kinds of figures rare.

To be sure, not everyone who takes a Macrolide antibiotic ends up with ototoxic side effects, but significant numbers do. Fortunately, for many, these side effects are temporary.

However, if you take these drugs in high doses or for longer periods of time, you are more likely to end up with permanent hearing loss and tinnitus.

Furthermore, few people apparently know this, but if you have a pre-existing
hearing loss, you are even more susceptible to the side effects of ototoxic drugs than people with normal hearing.

Unfortunately, since your husband has had the hearing loss and tinnitus now for 4 years, it is obvious that his condition is permanent.

Be aware that the hearing loss and tinnitus he has suffered proves that his ears are particularly sensitive to the side effects of ototoxic drugs. Therefore, if he takes any ototoxic drugs in the future, he could expect further (or more severe) side effects.